Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 8, NWS Raleigh, NC

February 24, 2012Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Feb 24, 2012, 3:49 PM EST for Randolph County, North Carolina. It was in force for 56 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2012, 3:49 PM EST (20:49 UTC)
Expired
Feb 24, 2012, 4:45 PM EST
In force
56 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 123 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 4:23 PM ESTTSTM WND DMG2 E Asheboro, NCTREE DOWN ON POWER LINE AT OLD CEDAR FALLS RD.
Feb 24, 4:23 PM ESTTSTM WND DMG3 Ene Asheboro, NCTREE DOWN AT CEDAR FALLS RD AND HENLEY COUNTRY RD.
Feb 24, 4:40 PM ESTTSTM WND DMG6 Ssw Coleridge, NCPOWER POLE BROKEN AND POWER LINES DOWN ON ERECT RD.
Feb 24, 4:41 PM ESTTSTM WND DMGStaley, NCONE TREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 1:19 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

490 
WUUS52 KRAH 242049
SVRRAH
NCC151-242145-
/O.NEW.KRAH.SV.W.0008.120224T2049Z-120224T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
349 PM EST FRI FEB 24 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 445 PM EST

* AT 345 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM ARCHDALE TO 38    
  MILES WEST OF NEW HOPE...OR ALONG A LINE EXTENDING FROM HIGH       
  POINT TO 10 MILES NORTHWEST OF CONCORD...MOVING EAST AT 50 MPH.    
  WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  ARCHDALE...
  RANDLEMAN...
  MARTHA...
  LIBERTY...ASHEBORO...
  NEW HOPE...ULAH...
  SEAGROVE...COLERIDGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.

&&

LAT...LON 3592 8004 3590 7954 3552 7956 3551 8006
TIME...MOT...LOC 2048Z 269DEG 45KT 3595 7996 3553 8066

$$

VINCENT
2 follow-up statements
059 
WWUS52 KRAH 242124
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
424 PM EST FRI FEB 24 2012

NCC151-242145-
/O.CON.KRAH.SV.W.0008.000000T0000Z-120224T2145Z/
RANDOLPH NC-
424 PM EST FRI FEB 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EST
FOR RANDOLPH COUNTY...

AT 423 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF LIBERTY TO 8 MILES
WEST OF NEW HOPE...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF GRAHAM TO 11 MILES NORTH OF ALBEMARLE...MOVING EAST AT 50 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...FRANKLINVILLE... 
ULAH...STALEY...RAMSEUR...SEAGROVE AND COLERIDGE.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3574 8005 3591 7978 3591 7975 3591 7967
      3590 7954 3552 7956 3551 8006
TIME...MOT...LOC 2124Z 269DEG 45KT 3592 7947 3552 8015

$$

VINCENT
087 
WWUS52 KRAH 242138
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
438 PM EST FRI FEB 24 2012

NCC151-242145-
/O.CON.KRAH.SV.W.0008.000000T0000Z-120224T2145Z/
RANDOLPH NC-
438 PM EST FRI FEB 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EST
FOR RANDOLPH COUNTY...

AT 432 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 14 MILES EAST OF LIBERTY TO NEW HOPE...OR
ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF GRAHAM TO 13 MILES 
NORTHWEST OF TROY...MOVING EAST AT 50 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... SEAGROVE AND COLERIDGE.

THIS WARNING WILL BE ALLOWED TO EXPIRE AT 445 PM FOR NORTHWESTERN 
RANDOLPH COUNTY. A SEPARATE SEVERE THUNDERSTORM WARNING REMAINS IN 
EFFECT UNTIL 530 PM FOR SOUTHEASTERN RANDOLPH AND CHATHAM COUNTIES.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3567 8005 3591 7966 3590 7958 3590 7954
      3552 7956 3551 8006
TIME...MOT...LOC 2136Z 269DEG 45KT 3592 7928 3552 7996

$$

VINCENT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:20 PM EST, 29 minutes earlier.

Area forecast discussion, Feb 24, 3:20 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EST FRI FEB 24 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION LATER TODAY. STRONG
SOUTHWESTERLY WINDS AND THE POTENTIAL FOR SEVERE WEATHER WILL
ACCOMPANY THE FRONT THIS AFTERNOON THROUGH MID EVENING. COOLER AND
DRIER CONDITIONS ARE EXPECTED BEHIND THE COLD FRONT FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
AS OF 310 PM FRIDAY...

...MODERATE RISK OF SEVERE WEATHER WITH DAMAGING WINDS AND POSSIBLE
TORNADOES TODAY...

THROUGH THIS EVENING: THE SURFACE COLD FRONT ACCORDING TO THE LATEST
MESOANALYSIS HAS PUSHED WELL INTO THE NC MOUNTAINS. STRONG TO SEVERE
CONVECTION CONTINUES TO STREAK ACROSS SOUTHEAST NC... SUPPORTED IN
LARGE PART BY A LOW LEVEL JET STREAK AND ASSOCIATED MASS
CONVERGENCE. WITH EARLY-DAY SURFACE HEATING COMBINED WITH WEAK MID
LEVEL COOLING... THE COLUMN CONTINUES TO DESTABILIZE WITH SURFACE
CAPE ESTIMATED TO BE AROUND 400-1000 J/KG ACROSS THE AREA (AND
MEASURED AT AROUND 400 J/KG ON THE SPECIAL 18Z GSO SOUNDING)...
ALTHOUGH THE BLOWOFF FROM THESE SOUTHEAST STORMS AND FROM EARLIER
SC/GA CONVECTION HAS SPREAD ACROSS EAST-CENTRAL NC AND TEMPERED THE
INSTABILITY A BIT HERE... DESPITE SURFACE DEW POINTS WELL INTO THE
60S. THE INTENSE WIND FIELD (0-6 KM SHEAR NEAR 70 KTS AND 0-1 KM
SHEAR OF AROUND 40 KTS) WILL REMAIN SUPPORTIVE OF ORGANIZED SEVERE
CONVECTION... AND WE HAVE INDEED SEEN THESE DISCRETE CELLS AND
BOWING SEGMENTS BECOME MORE ORGANIZED OVER THE WESTERN PIEDMONT...
JUST A BIT AHEAD OF THE FRONT... IN THE LAST HOUR. FURTHER
DEVELOPMENT INTO A MATURE QLCS SHOULD BRING A WIDESPREAD THREAT OF
DAMAGING WINDS FOR THE REST OF THE AFTERNOON INTO EARLY EVENING.
ISOLATED TORNADOES REMAIN POSSIBLE GIVEN THE NICELY CURVED HODOGRAPH
THROUGH THE LOWEST 3 KM NOTED ON RUC PROXIMITY SOUNDINGS... AND DEEP
MOISTURE (BLENDED TPW IMAGERY SHOWING VALUES AROUND 200% OF NORMAL)
WITH HIGH DEW POINTS SHOULD ENSURE SUFFICIENTLY LOW LCL HEIGHTS FOR
A POSSIBLE STRONG TORNADO OR TWO. A TORNADO WATCH REMAINS IN EFFECT
UNTIL 8 PM FOR ALL OF CENTRAL NC. EXPECT THE SURFACE FRONT AND
PRECEDING STORMS TO SWEEP EAST OF THE FORECAST AREA BY MID
EVENING... FOLLOWED BY FAIR SKIES AND FALLING TEMPS OVERNIGHT. LOWS
34-42 WITH THE LOWER TROPOSPHERE REMAINING WINDY AND WELL-MIXED
OVERNIGHT WITH COLD AIR ADVECTION.

FOR SATURDAY/SATURDAY NIGHT: THE MID LEVEL LOW TRACKING OVER LAKES
ERIE/ONTARIO AND UP THE ST LAWRENCE VALLEY OVERNIGHT WILL MOVE TO
THE CANADIAN MARITIMES SATURDAY... AS THE MID LEVEL TROUGH AXIS
SHIFTS OVER NC. THE MSLP GRADIENT REMAINS QUITE TIGHT SUCH THAT
WINDS WILL INCREASE ANEW AFTER SUNRISE TO SUSTAINED 17-23 MPH WITH
GUSTS TO AROUND 30-35 MPH... LASTING THROUGH EARLY AFTERNOON BEFORE
SLOWLY DIMINISHING AS THE LARGE SURFACE HIGH BUILDS IN FROM THE
WEST. THESE WINDS COMBINED WITH LOW RELATIVE HUMIDITY VALUES WILL
BRING ABOUT A RISK OF ADVERSE FIRE WEATHER CONDITIONS (SEE
DISCUSSION BELOW). STRONG LOW LEVEL COLD AIR ADVECTION AND UPSTREAM
TEMPS TODAY POINT TO HIGHS OF 52-58 SATURDAY... UNDER MOSTLY SUNNY
SKIES. CLEAR SATURDAY NIGHT WITH CHILLY LOWS OF 25-30 AS WINDS
DIMINISH TO NEARLY CALM DURING THE NIGHT. -GIH

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
AS OF 120 PM FRIDAY...

THE SOUTHERN STREAM WAVE OVER MEXICO WILL LIFT NORTHEASTWARD AND
DEAMPLIFY ACROSS THE CAROLINAS ON SUNDAY. SINCE STABLE SURFACE HIGH
PRESSURE (~1030-1035 MB) WILL PREVAIL DURING THAT TIME...EXPECT ONLY
CONSIDERABLE HIGH CLOUDINESS IN ASSOCIATION WITH THE WAVE ALOFT.
HIGH TEMPERATURES...ADJUSTED DOWN SEVERAL DEGREES FROM THE PREVIOUS
FORECAST...ARE EXPECTED TO RISE TO WITHIN A DEGREE OR TWO OF 50
DEGREES. HIGH PRESSURE WILL THEN DRIFT OFFSHORE BUT CONTINUE TO
EXTEND WESTWARD ACROSS NC AND MAINTAIN FAIR WEATHER THROUGH EARLY
NEXT WEEK. GOOD RADIATIONAL COOLING WITH PROJECTED LOW LEVEL
THICKNESSES AROUND 1320 METERS SUGGESTS LOWS IN THE UPPER 20S TO
LOWER 30S...WHILE DEVELOPING RETURN FLOW BY LATE MON SHOULD ALLOW
TEMPERATURES TO CLIMB INTO THE LOWER TO MIDDLE 60S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 145 PM FRIDAY...

MON NIGHT-TUE NIGHT: A LOW LEVEL WARM ADVECTION REGIME WILL SUPPORT
INCREASING MOISTURE IN THE LOWEST 10 THOUSAND FT LATE MON NIGHT AND
ESPECIALLY TUE...WHICH WILL PROVIDE FOR INCREASING CLOUDINESS...AND
A CHANCE OF SHOWERS MAINLY OVER THE SOUTHERN AND WESTERN PORTIONS OF
THE CWFA TUE...AND AREA-WIDE WITH A WARM FRONTAL PASSAGE TUE NIGHT.
TEMPERATURES WILL ACCORDINGLY FURTHER MODERATE - MIDDLE 30S TO
AROUND 40 DEGREES MON NIGHT...MIDDLE 60S TUE...AND MOSTLY PRIOR TO
MIDNIGHT LOWS IN THE MIDDLE 40S TO LOWER 50S (COOLEST NE) COURTESY
OF THE PASSING WARM FRONT.

WED-FRI: A PAIR OF UPPER TROUGHS...IN A PROGRESSIVE UPPER FLOW
PATTERN ACROSS THE CONUS...WILL SUPPORT A COUPLE OF MIGRATORY
SURFACE CYCLONES TO OUR NW (MUCH LIKE THE MAJORITY OF THIS WINTER
WEATHER SEASON) OWING TO A PERSISTENT 588 DM SUB-TROPICAL RIDGE OVER
THE CARIBBEAN. GUIDANCE SUGGESTS THE FRONT TRAILING THE FIRST
CYCLONE WILL CROSS THE MIDDLE ATLANTIC REGION WITH A GOOD CHANCE OF
SHOWERS (AND PERHAPS A FEW STORMS DUE TO THE PRECEDING WARMTH IN THE
70S) WED INTO WED NIGHT. CLEARING AND TURNING COOLER...BUT STILL
ABOVE AVERAGE...FOR THU-THU NIGHT...BEFORE THE THE SECOND FRONTAL
SYSTEM BRINGS ANOTHER THREAT OF SHOWERS BY THE END OF THE WORK WEEK.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 105 PM FRIDAY...

WITH A COMBINATION OF STRONG GUSTY WINDS AND A PERIOD OF STRONG TO
POSSIBLY SEVERE STORMS AHEAD OF AN INCOMING COLD FRONT... ADVERSE
AVIATION CONDITIONS ARE LIKELY AT CENTRAL NC TERMINAL FORECAST SITES
THIS AFTERNOON INTO EARLY EVENING... FIRST AT INT/GSO 18Z-22Z...
THEN AT RDU 19Z-23Z... AND AT RWI AT 20Z-00Z. FAY WILL SEE AN
EXTENDED THREAT OF STORMS FROM 18Z THROUGH 00Z AS STORMS TRAIN
REPEATEDLY OVER THE AREA. BACKGROUND WINDS FROM THE SW SUSTAINED AT
16-23 KTS WILL OCCASIONALLY GUST TO 25-35 KTS OUTSIDE OF ANY
STORMS... AND THIS STRONG WIND SHEAR IN THE LOWEST FEW THOUSAND FEET
MAY INDUCE MECHANICAL TURBULENCE THAT COULD BE HAZARDOUS ESPECIALLY
TO SMALL AIRCRAFT. NOTE THAT THESE PREFRONTAL WIND IS A STRONG
CROSSWIND AT INT. STRONG TO POSSIBLY SEVERE STORMS COULD BRING LOCAL
WIND GUSTS IN EXCESS OF 60 KTS WITH A LESSER THREAT OF HAIL THROUGH
THE REST OF THE AFTERNOON INTO EARLY EVENING. ISOLATED TORNADOES ARE
ALSO POSSIBLE. DOMINANT VFR CIGS/VSBYS WILL DROP TO MVFR AND IFR IN
AND NEAR SHOWERS/STORMS. THE RISK OF STORMS WILL BE OVER BY
22Z-02Z... HOWEVER WITH COLD FRONTAL PASSAGE THE WINDS WILL SHIFT
AROUND TO WNW (270-300 DEGREES) AND REMAIN STRONG THROUGH THE NIGHT
AT 10-20 KTS PERIODICALLY GUSTING TO 20-25 KTS. MAINLY WESTERLY
WINDS WILL PICK BACK UP SATURDAY MORNING AT 15-20 KTS SUSTAINED AND
GUSTING TO 25-30 KTS. VFR CONDITIONS ARE EXPECTED FROM MID EVENING
THROUGH SATURDAY.

LOOKING BEYOND EARLY SATURDAY AFTERNOON: WINDS WILL DIMINISH BY 22Z
SATURDAY. MVFR/IFR FOG/STRATUS IS POSSIBLE TUESDAY MORNING INTO
WEDNESDAY IN ASSOCIATION WITH AN APPROACHING FRONTAL SYSTEM.
STRENGTHENING WINDS FROM THE SW ARE ALSO POSSIBLE WEDNESDAY. -GIH

&&

.FIRE WEATHER...
AS OF 140 PM FRIDAY...

...RED FLAG WATCH FOR SATURDAY AFTERNOON FOR NORTHWEST PIEDMONT...

STRONG GUSTY SOUTHWEST WINDS OF 35 TO 40 MPH AHEAD OF A COLD FRONT
WILL SHIFT TO WEST NORTHWEST LATE THIS AFTERNOON AND EVENING IN THE
WAKE OF THE EXITING FRONT. TEMPERATURES OUTSIDE SHOWERS ARE IN THE
MID TO UPPER 70S THIS AFTERNOON. LOWEST RELATIVE HUMIDITIES WILL BE
MODEST... FALLING NO LOWER THAN 35 PERCENT THIS EVENING BEFORE
RISING OVERNIGHT. RAINFALL WILL BE SPOTTY IN THE WEST... WITH
WIDESPREAD RAINS IN THE EAST OF AS MUCH AS ONE INCH. SCATTERED
THUNDERSTORMS ARE FORECAST... MAINLY EAST.

BREEZY WEST NORTHWEST WINDS 15 TO 20 MPH WITH GUSTS OF 30 TO 35 MPH
ARE EXPECTED BY MID MORNING SATURDAY... CONTINUING INTO THE
AFTERNOON. MINIMUM RELATIVE HUMIDITIES WILL FALL TO 15 TO 25
PERCENT. HOWEVER IT WILL BE MUCH COOLER WITH HIGHS IN THE 50S.

A RED FLAG WATCH WILL BE ISSUED FOR MUCH OF WESTERN NORTH CAROLINA
WEST OF HIGHWAY 220. ANY POSSIBLE RED FLAG WATCH WILL BE ADJUSTED
SATURDAY MORNING BASED ON RAINFALL FALLING THIS AFTERNOON.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
FOR NCZ007-021>023-038-039-073.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...HARTFIELD
FIRE WEATHER...99
Hazardous weather outlook, Feb 24, 1:41 PM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
141 PM EST FRI FEB 24 2012

NCZ009>011-026>028-041>043-077-078-085-086-088-089-251845-
VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-
HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
141 PM EST FRI FEB 24 2012

...TORNADO WATCH 38 IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

A STRONG COLD FRONT WILL CROSS CENTRAL NC THIS AFTERNOON AND MOVE
OFFSHORE THIS EVENING. THUNDERSTORMS AHEAD OF THE FRONT WILL HAVE
THE POTENTIAL TO BECOME SEVERE...WITH PRIMARY THREATS OF DAMAGING
WINDS AND ISOLATED TORNADOES. THE GREATEST THREAT IN THIS AREA
WILL OCCUR BETWEEN 3 PM AND 7 PM. PEOPLE ACROSS THE AREA SHOULD
MAKE THE NECESSARY PREPARATIONS NOW TO BE READY FOR SEVERE
WEATHER.

REGARDLESS OF THE SEVERE THREAT... STRONG SOUTHWESTERLY WINDS WILL
BECOME WESTERLY BEHIND THE FRONT THIS EVENING. SUSTAINED WINDS OF
20 TO 30 MPH WITH GUSTS UP TO 40 TO 45 MPH ARE LIKELY. ISOLATED
HIGHER WIND GUSTS WILL BE POSSIBLE. WINDS OF THIS MAGNITUDE MAY
PRODUCE ISOLATED DAMAGE TO TREES AND POWER LINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG WINDS GUSTS OF 30 TO 35 MPH ON SATURDAY COMBINED WITH
AFTERNOON RELATIVE HUMIDITIES FALLING TO 20 TO 25 PERCENT WILL
RESULT IN ADVERSE FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS
DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. SPOTTERS
SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO.
PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

NCZ007-008-021>025-038>040-073>076-083-084-251845-
PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-
RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
141 PM EST FRI FEB 24 2012

...TORNADO WATCH 38 IN EFFECT UNTIL 8 PM EST THIS EVENING...
...INCREASED FIRE DANGER IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   INCREASED FIRE DANGER.

A STRONG COLD FRONT WILL CROSS CENTRAL NC THIS AFTERNOON AND MOVE
OFFSHORE THIS EVENING. THUNDERSTORMS AHEAD OF THE FRONT WILL HAVE
THE POTENTIAL TO BECOME SEVERE...WITH PRIMARY THREATS OF DAMAGING
WINDS AND ISOLATED TORNADOES. THE GREATEST THREAT IN THIS AREA
WILL OCCUR BETWEEN 2 PM AND 6 PM. PEOPLE ACROSS THE AREA
SHOULD MAKE THE NECESSARY PREPARATIONS NOW TO BE READY FOR SEVERE
WEATHER.

REGARDLESS THE SEVERE THREAT... STRONG SOUTHWESTERLY WINDS AHEAD
OF THE FRONT WILL BECOME WESTERLY BEHIND THE FRONT LATE THIS
AFTERNOON AND EVENING. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS
UP TO 45 MPH ARE LIKELY. ISOLATED HIGHER WIND GUSTS WILL BE
POSSIBLE. WINDS OF THIS MAGNITUDE MAY PRODUCE ISOLATED DAMAGE TO
TREES AND POWER LINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG WINDS GUSTS OF 30 TO 35 MPH ON SATURDAY COMBINED WITH
AFTERNOON RELATIVE HUMIDITIES FALLING TO 20 TO 25 PERCENT WILL
RESULT ADVERSE FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS
DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. SPOTTERS
SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO.
PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

GIH

In the hours before

Special weather statement, Feb 24, 1:24 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
124 PM EST FRI FEB 24 2012

NCZ088-089-241915-
CUMBERLAND-SAMPSON-
124 PM EST FRI FEB 24 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON AND SOUTHERN
CUMBERLAND COUNTIES THROUGH 215 PM EST...

AT 122 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR
LUMBERTON...MOVING NORTHEAST AT 55 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GARLAND AND HARRELLS.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.

&&

LAT...LON 3461 7832 3467 7833 3485 7850 3484 7890
      3519 7817 3519 7816 3489 7814 3474 7819
      3471 7811 3468 7815 3455 7825
TIME...MOT...LOC 1822Z 253DEG 50KT 3472 7890

22
Special weather statement, Feb 24, 2:26 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
226 PM EST FRI FEB 24 2012

NCZ089-242030-
SAMPSON-
226 PM EST FRI FEB 24 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN SAMPSON COUNTY
THROUGH 330 PM EST...

AT 225 PM EST...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING GARLAND TO WARSAW....MOVING EAST AT 60 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...GARLAND AND HARRELLS.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.

&&

LAT...LON 3461 7832 3467 7833 3471 7839 3474 7839
      3481 7845 3501 7815 3489 7814 3474 7819
      3472 7814 3472 7811 3471 7811 3468 7815
      3456 7824 3455 7826
TIME...MOT...LOC 1925Z 251DEG 51KT 3497 7807 3480 7829

22
Special weather statement, Feb 24, 2:37 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
237 PM EST FRI FEB 24 2012

NCZ021-242030-
FORSYTH-
237 PM EST FRI FEB 24 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH COUNTY THROUGH 330
PM EST...

AT 236 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 14 MILES
WEST OF HUNTSVILLE...OR ABOUT 14 MILES WEST OF EAST BEND...MOVING
EAST AT 75 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE DONNAHA...RURAL HALL...
STANLEYVILLE...AND BELEWS CREEK.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 50 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.

&&

LAT...LON 3612 8050 3612 8046 3614 8044 3621 8045
      3622 8044 3624 8046 3626 8045 3626 8003
      3620 8004 3607 8051 3609 8052
TIME...MOT...LOC 1936Z 252DEG 65KT 3617 8071

VINCENT
Local storm report, Feb 24, 3:00 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     NON-TSTM WND GST SMITH REYNOLDS APT      36.14N  80.23W
02/24/2012  M41 MPH          FORSYTH            NC   ASOS

            WINSTON SALEM AIRPORT KINT GUSTED TO 41 MPH AT 105 PM

&&

EVENT NUMBER RAH1200063

VINCENT
Local storm report, Feb 24, 3:09 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
309 PM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     NON-TSTM WND GST RDU INTERNATIONAL AIRPO 35.88N  78.79W
02/24/2012  M45 MPH          WAKE               NC   ASOS

            RDU AIRPORT GUSTED TO 45 MPH AT 159 PM

&&

EVENT NUMBER RAH1200064

VINCENT
Local storm report, Feb 24, 3:46 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
346 PM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             4 W RURAL HALL          36.24N  80.36W
02/24/2012  E1.50 INCH       FORSYTH            NC   PUBLIC

            NEAR GOLF BALL SIZED HAIL AND NUMEROUS TREES DOWN IN
            TOBACCOVILLE.

&&

EVENT NUMBER RAH1200065

MCLAMB

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 12:07 PM ESTSpecial Weather StatementRAHCumberland, Hoke, Sampson, Scotland, Wayne53 min
Feb 24, 1:24 PM ESTSpecial Weather StatementRAHSampson51 min
Feb 24, 2:08 PM ESTFire Weather WatchRAHAlamance, Davidson, Forsyth, Guilford, Person, Randolph and 1 more16 hr
Feb 24, 2:26 PM ESTSpecial Weather StatementRAHSampson64 min
Feb 24, 2:37 PM ESTSpecial Weather StatementRAHForsyth53 min
Feb 24, 2:58 PM ESTSevere Thunderstorm WarningRAHForsyth47 min
Feb 24, 3:15 PM ESTSevere Thunderstorm WarningRAHDavidson60 min
Feb 24, 3:35 PM ESTSevere Thunderstorm WarningRAHForsyth, Guilford55 min
Feb 24, 4:10 PM ESTSevere Thunderstorm WarningRAHAlamance, Orange, Person65 min
Feb 24, 4:16 PM ESTSevere Thunderstorm WarningRAHDavidson, Montgomery, Stanly49 min
Feb 24, 4:34 PM ESTSevere Thunderstorm WarningRAHChatham, Randolph56 min
Feb 24, 4:36 PM ESTSpecial Weather StatementRAHChatham, Durham, Franklin, Granville, Harnett, Lee and 4 more84 min
Feb 24, 4:42 PM ESTSevere Thunderstorm WarningRAHDurham, Granville, Vance63 min
Feb 24, 5:04 PM ESTSevere Thunderstorm WarningRAHFranklin, Wake, Warren56 min
Feb 24, 5:31 PM ESTSpecial Weather StatementRAHEdgecombe, Halifax, Nash89 min
Feb 24, 5:38 PM ESTSevere Thunderstorm WarningRAHHalifax, Warren37 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.